Excessive daytime sleepiness

Here is what my mom is taking : Sinemet 25/100 Mg 4 times a day

Sinemet 50/200 Mg early morning and nite/ .

Macuna Pruriens (natural dopamine supplement) - 4 times (half teaspoon or less) as more causes major dyskinesia. She is also taking Mirapex and amantadine for Dyskinesia .

Some other meds for depression, thyroid etc - which she has been taking for a long time

Just started her on NAC , Coconut oil etc

However, we noticed that she has excessive sleepiness lately. Stopped the NAC - then it was slightly better - then just gave her one tablet at 4pm yesterday but started with her super sleepy mode almost 18 hours later. I don't feel her new neuro is very good (she will be seeing another specialist in a few months) , because the Neuro said that this is lack of dopamine .. my dad gave her 1/2 sinemet - that cause dyskinesia while in the sleepy stage .

She is 72 and has had PD for 10 plus years .,, hoeever this is a very new symptom

It could be sinemet or mucana or melatonin or a combination of all three- and then accelerated by PD. Is anyone else facing this ? Any feedback would be great .

Can anyone help .

7 Replies

oldestnewest
  • "It could be sinemet or mucana or melatonin or a combination of all three-"

    Yes -- especially the melatonin -- the is a sleeping hormone.

  • I am on vacation & have limited computer access. There is an amino acid from red algae which has been shown to lessen daytime sleepiness called homotaurine :.

    doi: 10.1007/s10072-015-2201-6

    ncbi.nlm.nih.gov/pubmed/258...

    PS: It is probably the dopamine agonist causing the drowsiness. My father used one and became nearly catatonic. He quit taking it and returned to 'normal'. Melatonin can also cause drowsiness the day after it is used. I infrequently use it for that reason though I enjoy the hallucinogenic dreams.

  • My instinct would be to say that a some time without melatonin and other supplements might help to clarify the situation. Then you can see what the baseline is.

    Murcuna is a source of levodopa though so perhaps reducing it slowly rather than stopping it would be best

    Before you start reducing mirapexin, if you go down that route, it might be worth getting medical advice so you avoid the possible withdrawal problems.

    Has your mother had her thyroid levels checked? That can cause problems in energy levels.

  • Mirapex and Sinemet can both make you sleepy. I go through this every day too. I have to stay busy.

  • Fatigue/sleepiness is another symptom of Parkinson's all on its own. Amantadine is said to help with this but she is already taking it. Presumably you are only giving her the melatonin in the evening. In high doses that can cause hangover sleepiness in the morning. A little bit of tea or coffee in the morning or midday can help - everybody else does it, nothing wrong with it for PWP either.

  • Hi saffybell that seems to me that your mum may need to go to doctors with you tell the docter what is concerning you and ask for a medication. Revue as it might put your mind at rest

  • The Doc said give her more levodopa - that only increases her dyskinesia while not taking away her sleepiness. This started a month ago when she had a fall and she was given some muscle relaxant and pain meds .. all those meds have been stopped now .

    My Dad thought NAC did it , but it might have made it a lil worse - but she had it before that . So stopping NAC hasn't done anything . She isn't taking melatonin .

    She has been on the max dose of Mirapex - 4.5CR and she is taking sinemet and sometimes takes mucana . I just started ashwa ganda .

    She is taking amantadine also . Her thyroid is under control - as per the doc.

    We are at our wits ends ... can anyone help ??? cause surely her PD Doc hasn't .

    Booked her for a specialist apptt with one of the best docs in Boston - but nothing open for months .

You may also like...